Researchers at the University of Colorado Anschutz Medical Campus published a study in scientific journal PLOS One that found benzodiazepine use is associated with nervous system injury, and that the negative life effects continue even after stopping usage of the drug.
Benzodiazepines include alparazolam (Xanax), clonazepam (Klonopin), diazepam (Valium), lorazepam (Ativan) and midazolam (Versed).
“Despite the fact that benzodiazepines have been widely prescribed for decades, this survey presents significant new evidence that a subset of patients experience long-term neurological complications,” said Alexis Ritvo, M.D, M.P.H., an assistant psychiatry professor the University of Colorado School of Medicine and medical director of the Alliance for Benzodiazepine Best Practices. “This should change how we think about benzodiazepines and how they are prescribed.”
“Patients have been reporting long-term effects from benzodiazepines for over 60 years. I am one of those patients. Even though I took my medication as prescribed, I still experience symptoms on a daily basis at four years off benzodiazepines. Our survey and the new term BIND give a voice to the patient experience and point to the need for further investigations,” said Christy Huff, M.D, a coauthor of the paper and also the director of Benzodiazepine Information Coalition.
Symptoms persisted from months to more than a year in 75% of those surveyed.
Half of respondents experienced symptoms for more than a year, including low energy, difficulty focusing, memory loss, anxiety, insomnia, sensitivity to light and sounds, digestive problems, symptoms triggered by food and drink, muscle weakness and body pain.
More than half, 54.4% of the respondents, reported suicidal thoughts or attempted suicide while on benzodiazepines.
Benzodiazepine use led to other negative effects, including significantly damaged relationships, job loss and increased medical costs.
One in five long-term users of benzodiazepine experienced the symptoms of what scientists are now calling benzodiazepine-induced neurological dysfunction (BIND).
Previous studies called this condition "protracted withdrawal" which seems to downplay the fact that exposure to the drug can lead to neurological changes in the brain.
Of course, they say short-term use is usually safe and effective.
Now where have we heard that before?